Anaphylaxis Can Kill: Do You Know How To Help?

Latest health information provided by O’Connell Street Medical Centre

Anaphylaxis Can Kill: Do You Know How To Help?

Anaphylaxis Can Kill: Do You Know How To Help?

Anaphylactic shock is a serious medical emergency. Knowing how to recognise the signs and administer first aid could be the difference between life and death.

Anaphylactic shock is a severe, potentially life-threatening allergic reaction. It typically affects more than one system of the body and usually occurs within 20 minutes of exposure to the allergen, which can be a food, insect bite, medicine or other idiopathic cause.

There are various signs to look out for that may indicate someone is having an anaphylactic reaction. These can include difficult or noisy breathing; swelling of the face, lips or tongue; appearance of a rash; and dizziness or collapse. The affected person may also experience nausea and vomiting; tightness in the throat or chest; increased heart rate; and an altered mental state, such as confusion or anxiety.

This type of allergic reaction requires immediate medical treatment and will usually result in hospitalisation. The symptoms tend to come on suddenly and can get worse quite rapidly, so it’s important to treat any symptoms seriously.

If you think someone is experiencing an anaphylactic reaction, here’s a guide on what you should do:

  • Remove the trigger of the reaction if you can, such as a bee sting.
  • Stay with the person and call an ambulance.
  • Lie the person flat on the floor unless doing so makes them more uncomfortable, otherwise allow them to sit.
  • Find out whether the person is carrying an adrenaline pen. This is a medical device that is used to inject adrenaline into the muscle, and people with known severe allergies should carry one with them. Even in doubt, it is always recommended to administer adrenaline, as withholding treatment can result in a rapid deterioration in the patient’s condition. It is important to read the instructions on the device to ensure it’s injected correctly.
  • If there is no change in the patient’s condition within 5 minutes, inject another dose of adrenaline if it’s available.
  • Be sure to wait with the person and keep them comfortable and safe until emergency help arrives.
  • If at any time the person becomes unresponsive and is not breathing, CPR should commence at once.

Hopefully you will never find yourself needing to administer emergency anaphylaxis treatment, but if you do these steps could help save someone’s life.

Caption: Peanuts are one of the ten foods that cause 90% of allergic reactions.